Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 78, NWS Goodland, KS

May 27, 2015Logan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2015, 4:27 PM CDT for Logan County, Thomas County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2015, 4:27 PM CDT (21:27 UTC)
Expired
May 27, 2015, 5:30 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:27 PM CDT, 0 minutes earlier.

Area forecast discussion, May 27, 4:27 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT WED MAY 27 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 301 PM MDT WED MAY 27 2015

NOT A LOT OF TIME TO WRITE DUE TO ONGOING SEVERE WEATHER. MODELS
HAVING A HARD TIME WITH THE CONVECTION. RUC WOULD LOOK TO HAVE THE
RIGHT IDEA WITH THE MAIN CLUSTER OF CONVECTION OVER THE SOUTHEAST
PORTION OF THE AREA. TWO DIFFERENT AREAS OF SURFACE
CONVERGENCE...ONE RUNNING FROM SOUTH TO NORTH ACROSS THE CENTER OF
THE AREA AND ANOTHER AREA APPROACHING THE NORTHWEST CORNER. WEAK
SHORTWAVE TROUGH SHOULD TRANSITIONING ACROSS THE AREA THROUGH THE
EVENING. SO STORMS LOOK TO GRADUALLY END FROM WEST TO EAST DURING
THE NIGHT.

INDICATIONS ARE THAT WILL DEFINITELY HAVE STRATUS MOVE ACROSS THE
AREA BEHIND THE RAIN WITH SOME PATCHY FOG POSSIBLE. HAVE THIS LAST
THROUGH MID MORNING. BY THE MIDDLE OF THE DAY...SURFACE BOUNDARY
SETS UP JUST EAST OF THE KANSAS AND COLORADO BORDER. MID AND UPPER
LEVEL LIFT LOOKS TO BE STRONGER THAN TODAY SO AGAIN LOOK TO HAVE
ANOTHER GOOD CHANCE OF STORMS...SOME SEVERE...IN THE AFTERNOON.

DUE TO LACK OF TIME DID NOT CHANGE THE TEMPERATURES THROUGH
TOMORROW TOO MUCH. IT DOES LOOK WARMER TOMORROW.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 301 PM MDT WED MAY 27 2015

AGAIN NOT A LOT OF TIME DUE TO ONGOING SEVERE WEATHER. HIGH CHANCE
OF THUNDERSTORMS TO OCCUR THURSDAY NIGHT DUE TO RATHER STRONG
UPPER TROUGH MOVING THROUGH. SAME TROUGH WILL CONTINUE TO BRING
THUNDERSTORM CHANCES TO THE AREA THROUGH FRIDAY NIGHT. RIDGING AND
DRY CONDITIONS LOOK TO BE IN STORE FROM SATURDAY INTO SUNDAY.
ISOLATED THUNDERSTORMS LOOK TO BE POSSIBLE SUNDAY NIGHT INTO
MONDAY NIGHT.

FROM TUESDAY THROUGH WEDNESDAY...FLOW BECOME MORE SOUTHWEST WITH A
BETTER CHANCE OF STRONGER SHORTWAVE TROUGHS TO MOVE THROUGH. SO
THE CHANCE OF THUNDERSTORMS WILL BE A LITTLE BETTER DURING THIS
PERIOD. TEMPERATURES WERE NOT CHANGED FROM WHAT THE CRH_INIT
PRODUCED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1140 AM MDT WED MAY 27 2015

FOR KGLD...VFR CONDITIONS THRU 00Z THURSDAY WITH SOUTH WINDS
10-20KTS. BY 00Z THURSDAY...VCTS WITH BKN040-050 GIVING WAY TO 3SM
IN TSRA THRU 03Z...THEN MIX OF MVFR/VFR SKIES AS CONDITIONS SLOWLY
IMPROVE THRU REST OF FORECAST PERIOD. SOME FOG AFT 09Z POSSIBLE.
SOUTH WINDS WILL SHIFT SLIGHTLY SW AROUND 10KTS BY 09Z.

FOR KMCK...MIX OF VFR/MVFR SKY CONDITIONS WITH BKN040-050 WITH 3SM
IN TSRA BR THRU 05Z THURSDAY...THEN 3-6SM BR AND BKN015-030 THRU
MID MORNING THURSDAY BEFORE TRENDING BACK TO VFR. SE WINDS
10-20KTS BACKING TO THE ESE 10KTS BY 08Z...THEN SOUTH 10KTS BY
15Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...JN
Hazardous weather outlook, May 27, 11:57 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT WED MAY 27 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA BEGINNING
DURING THE MID AND LATE AFTERNOON HOURS AND CONTINUING THROUGH
THE EVENING. LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES
WILL BE POSSIBLE. HAIL TWO INCHES IN DIAMETER OR GREATER AND THE
GREATEST THREAT OF TORNADOES WILL BE ALONG AND SOUTH OF A LINE
FROM QUINTER TO COLBY TO GOODLAND TO FLAGLER. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG TO SEVERE THUNDERSTORMS PRODUCING ALL MODES OF SEVERE
WEATHER INCLUDING LOCALLY HEAVY RAINFALL ARE AGAIN POSSIBLE LATE
THURSDAY AFTERNOON AND EVENING ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3 PM MDT (4 PM
CDT).

In the hours before

Local storm report, May 27, 3:18 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             5 W MONUMENT            39.10N 101.09W
05/27/2015  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

TLYNCH
Special weather statement, May 27, 3:30 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT WED MAY 27 2015

KSZ001-NEZ079-272100-
CHEYENNE KS-DUNDY NE-
230 PM MDT WED MAY 27 2015

AT 229 PM MDT /329 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHWEST OF BENKELMAN...MOVING NORTH AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
BENKELMAN AND PARKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR
NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA.

LAT...LON 3986 10160 3992 10183 4023 10176 4014 10142
TIME...MOT...LOC 2029Z 198DEG 11KT 3996 10169

MENTZER
Local storm report, May 27, 3:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             9 SE BENKELMAN          39.96N 101.41W
05/27/2015  E0.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

CLT
Special weather statement, May 27, 3:53 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT WED MAY 27 2015

KSZ002-NEZ079-080-272145-
RAWLINS KS-DUNDY NE-HITCHCOCK NE-
253 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS...
SOUTHWESTERN HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES UNTIL 345 PM
MDT/445 PM CDT/...

AT 253 PM MDT /353 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES EAST OF BENKELMAN...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON AND MAX.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR
NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA.

LAT...LON 4020 10107 3992 10126 3997 10141 4000 10141
      4000 10151 4031 10136
TIME...MOT...LOC 2053Z 203DEG 19KT 4003 10135

LOCKHART
Special weather statement, May 27, 3:54 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT WED MAY 27 2015

KSZ002-NEZ079-080-272145-
RAWLINS KS-DUNDY NE-HITCHCOCK NE-
254 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS...
SOUTHWESTERN HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES UNTIL 345 PM
MDT/445 PM CDT/...

AT 253 PM MDT /353 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES EAST OF BENKELMAN...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON AND MAX.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR
NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA.

LAT...LON 4020 10107 3992 10126 3997 10141 4000 10141
      4000 10151 4031 10136
TIME...MOT...LOC 2053Z 203DEG 19KT 4003 10135

LOCKHART
Local storm report, May 27, 3:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FUNNEL CLOUD     10 WNW THE MONUMENT ROC 38.84N 100.93W
05/27/2015                   LOGAN              KS   STORM CHASER

            TRUNK FUNNEL HALF WAY CONDENSED, JUST ROPED OUT AT TIME
            OF REPORT.

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:00 PM CDTSpecial Weather StatementGLDThomas45 min
May 27, 2:25 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas65 min
May 27, 2:50 PM CDTTornado WarningGLDLogan, Thomas25 min
May 27, 2:54 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Wichita66 min
May 27, 3:03 PM CDTTornado WarningGLDLogan27 min
May 27, 3:12 PM CDTTornado Warning Tornado observedGLDLogan, Thomas31 min
May 27, 3:16 PM CDTTornado WarningGLDLogan29 min
May 27, 3:18 PM CDTTornado WarningGLDLogan, Wichita27 min
May 27, 3:25 PM CDTTornado Warning Tornado observedGLDGove, Logan23 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Logan, Rawlins, Sheridan and 1 more55 min
May 27, 3:41 PM CDTTornado Warning Tornado observedGLDGove, Logan34 min
May 27, 3:52 PM CDTFlash Flood WarningGLDLogan, Thomas3 hr
May 27, 3:55 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas65 min
May 27, 3:58 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Wichita62 min
May 27, 4:08 PM CDTTornado Warning Tornado observedGLDGove, Logan37 min
May 27, 5:02 PM CDTSpecial Weather StatementGLDGove28 min
May 27, 5:26 PM CDTSpecial Weather StatementGLDGove19 min
May 27, 5:27 PM CDTSpecial Weather StatementGLDThomas18 min
May 27, 5:32 PM CDTFlash Flood WarningGLDGove3 hr
May 27, 5:35 PM CDTFlash Flood WarningGLDCheyenne, Rawlins6 hr
May 27, 5:44 PM CDTSpecial Weather StatementGLDGove31 min
May 27, 5:45 PM CDTSpecial Weather StatementGLDSheridan30 min
May 27, 5:50 PM CDTSpecial Weather StatementGLDWichita25 min
May 27, 5:57 PM CDTSpecial Weather StatementGLDSherman33 min
May 27, 5:58 PM CDTSevere Thunderstorm WarningGLDRawlins40 min
May 27, 6:07 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita23 min
May 27, 6:13 PM CDTSevere Thunderstorm WarningGLDWichita32 min
May 27, 6:17 PM CDTTornado WarningGLDWichita28 min
May 27, 6:28 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita46 min
May 27, 6:44 PM CDTSevere Thunderstorm WarningGLDCheyenne27 min
May 27, 6:48 PM CDTFlash Flood WarningGLDLogan4 hr
May 27, 6:52 PM CDTFlash Flood WarningGLDLogan, Wichita3 hr
May 27, 6:58 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins29 min
May 26, 11:24 PM CDTSpecial Weather StatementGLDCheyenne, Kit Carson81 min
May 27, 1:46 PM CDTSpecial Weather StatementGLDPhillips29 min
May 27, 2:09 PM CDTSevere Thunderstorm WarningGLDYuma36 min
May 27, 2:21 PM CDTTornado Warning Tornado observedGLDYuma24 min
May 27, 2:41 PM CDTTornado Warning Tornado observedGLDYuma34 min
May 27, 3:12 PM CDTTornado WarningGLDYuma33 min
May 27, 3:41 PM CDTTornado WarningGLDYuma34 min
May 27, 4:18 PM CDTSevere Thunderstorm WarningGLDYuma42 min
May 27, 4:55 PM CDTSpecial Weather StatementGLDPhillips50 min
May 27, 3:30 PM CDTSpecial Weather StatementGLDDundy30 min
May 27, 3:53 PM CDTSpecial Weather StatementGLDHitchcock52 min
May 27, 3:54 PM CDTSpecial Weather StatementGLDHitchcock51 min
May 27, 4:43 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock62 min
May 27, 4:46 PM CDTSevere Thunderstorm WarningGLDHitchcock59 min
May 27, 5:16 PM CDTSevere Thunderstorm WarningGLDDundy29 min
May 27, 5:43 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock62 min
May 27, 5:52 PM CDTSevere Thunderstorm WarningGLDDundy25 min
May 27, 6:23 PM CDTFlash Flood WarningGLDDundy, Hitchcock5 hr
May 27, 6:50 PM CDTSevere Thunderstorm WarningGLDDundy40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.